Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 98, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 2008, 3:19 PM CDT for Ransom County, Sargent County, North Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 3:19 PM CDT (20:19 UTC)
- Expired
- Jun 27, 2008, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Ransom County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 3:25 PM CDT | HAIL 1 | 2 Wsw Englevale, ND | HAIL FELL FOR ABOUT 2 MINUTES AND RESULTED IN SOME SCATTERED CROP DAMAGE IN SOUTHEAST HANSON AND NORTHEAST ISLEY TOWNSHIPS. |
| Jun 27, 3:25 PM CDT | HAIL 1 | 3 Sw Englevale, ND | HAIL FELL FOR ABOUT 2 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 272019 SVRFGF NDC073-081-272100- /O.NEW.KFGF.SV.W.0098.080627T2019Z-080627T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 319 PM CDT FRI JUN 27 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... NORTH CENTRAL SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 400 PM CDT * AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 5 MILES NORTHWEST OF ENGLEVALE...OR 33 MILES SOUTH OF VALLEY CITY...MOVING TO THE SOUTHEAST AT 24 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ENGLEVALE AT 330 PM CDT... ELLIOTT AT 335 PM CDT... GWINNER AT 400 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4639 9804 4648 9795 4626 9744 4608 9768 TIME...MOT...LOC 2019Z 312DEG 21KT 4643 9797 $$ TG
2 follow-up statements
000 WWUS53 KFGF 272036 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 336 PM CDT FRI JUN 27 2008 NDC073-081-272100- /O.CON.KFGF.SV.W.0098.000000T0000Z-080627T2100Z/ RANSOM ND-SARGENT ND- 336 PM CDT FRI JUN 27 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR SOUTH CENTRAL RANSOM AND NORTH CENTRAL SARGENT COUNTIES... AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 5 MILES SOUTH OF ELLIOTT...OR 41 MILES SOUTH OF VALLEY CITY...MOVING TO THE SOUTHEAST AT 28 MPH. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. * THE SEVERE THUNDERSTORM WILL BE NEAR... STIRUM BY 350 PM CDT... GWINNER BY 355 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4608 9768 4630 9794 4640 9783 4626 9744 TIME...MOT...LOC 2036Z 313DEG 25KT 4633 9782 $$ TG
000 WWUS53 KFGF 272055 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 356 PM CDT FRI JUN 27 2008 NDC073-081-272106- /O.EXP.KFGF.SV.W.0098.000000T0000Z-080627T2100Z/ RANSOM ND-SARGENT ND- 356 PM CDT FRI JUN 27 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RANSOM AND NORTH CENTRAL SARGENT COUNTIES WILL EXPIRE AT 400 PM CDT... AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 2 MILES NORTHWEST OF GWINNER...OR 49 MILES SOUTH OF VALLEY CITY...MOVING TO THE SOUTHEAST AT 29 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 400 PM CDT. LAT...LON 4608 9768 4630 9794 4640 9783 4626 9744 TIME...MOT...LOC 2056Z 313DEG 25KT 4623 9767 $$ TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:57 PM CDT, 22 minutes earlier.
Area forecast discussion, Jun 27, 2:57 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 257 PM CDT FRI JUN 27 2008 .SHORT TERM... MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR CASS LK MN WITH AN INVERTED TROF EXTENDING THROUGH NW MN ALONG A BJI-ROX LINE. KMVX HAS SEVERAL AREAS OF CONVECTION EXTENDING THROUGH THE RED RIVER VALLEY AND INTO WC MN. WHEN COMPARING THE MODELS...THE MODELS CONTINUE IN PRETTY GOOD AGREEMENT...WITH SOME MINOR TIMING DIFFERENCES...SO ENDED UP LEANING TOWARD ADJMAV FOR TEMPS AND A MODEL BLEND FOR PCPN. WITH CONVECTION EXPANDING AS THE LITTLE CAP THAT THE AREA HAD THIS MORNING DISSIPATES...AND UP TO 2000 CAPE POTENTIAL...TSRA DEVELOPMENT IS EXPECTED TO CONTINUE. WITH BETTER LOW LEVEL MOISTURE AROUND NOW THAN WE HAVE SEEN EARLIER THIS SUMMER AND THE 500MB LOW MOVING INTO N ND...THE POTENTIAL REMAINS THAT A FEW STORMS COULD REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREATS INTO THIS EVENING. 500MB LOW CONTINUES MOVING SE OVERNIGHT AS THE SURFACE LOW MOVES INTO LK SUPERIOR...PROVIDING ENOUGH CYCLONIC FLOW TO KEEP ADDITIONAL SHRA/TSRA IN THE FORECAST FOR MUCH OF SAT. THEN...A SFC HIGH BUILDS IN WITH NW FLOW ALOFT...SO KEPT FORECAST DRY FOR SUN AND MON. .LONG TERM (TUE-FRI)... MODEL CONSENSUS PLACES REGION IN NW FLOW ALOFT WITH STRONGEST WAVES PASSING WELL TO THE NE OF THE FA. PROBABILITY FOR -TSRA RATHER LOW CONSIDERING LOCATION OF MAIN WAVE TRAIN. HOWEVER...WILL KEEP LOW POPS FOR WED INTO THU CONSIDERING PASSAGE OF SFC TROUGH AND PRESENCE OF INSTABILITY. MODELS DIFFER WITH TIMING OF THIS TROUGH/COLD FRONT...BUT COMING CLOSER TOGETHER. TRENDS ARE FOR A FASTER PASSAGE WHICH WOULD MEAN A DRY THU...BUT WILL NOT MESS WITH CURRENT FORECAST UNTIL MORE CONFIDENCE CAN BE OBTAINED. TEMPERATURES NEAR NORMAL. && .AVIATION... THUNDER CHANCES WILL BE THE MAIN CHALLENGE THROUGH EARLY EVENING. APPEARS BEST CHANCES WILL BE ALONG AND E OF THE VALLEY. BEST THUNDER CHANCES TO END RATHER QUICKLY BY EARLY EVENING. THEN...PERIOD OF VFR CONDITIONS BEFORE MVFR CIGS AND INCREASING SHOWER CHANCES BY SAT MORNING. WINDY (NW DIRECTION) CONDITIONS TO DEVELOP SAT MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Jun 27, 7:01 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT FRI JUN 27 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT FRI JUN 27 2008 ...SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER PARTS OF NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ROUGHLY SOUTH AND EAST OF A LINE FROM BATTLE LAKE TO TULABY LAKE TO PENNINGTON MINNESOTA. THE STORMS ARE EXPECTED AFTER 3 PM CDT AND SHOULD MOVE EAST OF THE AREA BY 8 PM CDT. THE STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. MOIST UNSTABLE AIR WILL BE IN PLACE OVER NORTHWEST MINNESOTA THIS AFTERNOON. A COLD FRONT OVER NORTHWEST NORTH DAKOTA WILL SWEEP ACROSS NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Special weather statement, Jun 27, 9:50 AM CDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 950 AM CDT FRI JUN 27 2008 NDZ008-271700- PEMBINA- INCLUDING THE CITY OF...CAVALIER 950 AM CDT FRI JUN 27 2008 TEST MESSAGE SENT GUST
Special weather statement, Jun 27, 9:55 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 955 AM CDT FRI JUN 27 2008 NDZ008-271600- PEMBINA- INCLUDING THE CITY OF...CAVALIER 955 AM CDT FRI JUN 27 2008 TEST MESSAGE SENT GUST
Local storm report, Jun 27, 12:43 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 NW FILLMORE 48.19N 99.82W
06/23/2008 E1.00 INCH BENSON ND PUBLIC
HAIL FELL FOR 20 MINUTES.
0800 PM HAIL 2 SE ESMOND 48.01N 99.73W
06/23/2008 E0.88 INCH BENSON ND TRAINED SPOTTER
0825 PM HAIL 3 NW ESMOND 48.06N 99.81W
06/23/2008 E1.00 INCH BENSON ND TRAINED SPOTTER
0828 PM HAIL 17 E HANSBORO 48.95N 99.01W
06/23/2008 M1.50 INCH TOWNER ND TRAINED SPOTTER
HAIL FELL FOR NEARLY 5 MINUTES NEAR CAVALIER COUNTY LINE.
0830 PM HAIL SARLES 48.95N 99.00W
06/23/2008 E1.50 INCH CAVALIER ND TRAINED SPOTTER
BRIEF FUNNEL CLOUD VIEWED ABOUT 4 MILES NORTH OF BORDER
IN SOUTHERN MANITOBA CANADA.
0835 PM HAIL ESMOND 48.03N 99.76W
06/23/2008 E1.75 INCH BENSON ND TRAINED SPOTTER
0835 PM HAIL 6 N MADDOCK 48.05N 99.53W
06/23/2008 E0.75 INCH BENSON ND PUBLIC
0840 PM TORNADO 2 WNW MADDOCK 47.97N 99.57W
06/23/2008 F0 BENSON ND TRAINED SPOTTER
A PERSISTENT FUNNEL PRODUCED A BRIEF TOUCHDOWN IN AN
OPENED FIELD.
0850 PM HAIL 5 W HANNAH 48.97N 98.80W
06/23/2008 E0.75 INCH CAVALIER ND CO-OP OBSERVER
NORTH DAKOTA ARB OBSERVER.
0900 PM HAIL 8 SW MADDOCK 47.88N 99.65W
06/23/2008 E1.50 INCH BENSON ND PUBLIC
REMAINED ON THE GROUND FOR ABOUT 1.5 HOURS
0902 PM HAIL 6 SW HANNAH 48.91N 98.78W
06/23/2008 E0.75 INCH CAVALIER ND PUBLIC
0905 PM HAIL 2 S MADDOCK 47.93N 99.53W
06/23/2008 E1.00 INCH BENSON ND CO-OP OBSERVER
HAIL FROM 905 TO 915 PM. REPORTED BY NORTH DAKOTA ARB
OBSERVER.
0930 PM HAIL 7 NW NEW ROCKFORD 47.75N 99.24W
06/23/2008 E0.88 INCH EDDY ND PUBLIC
&&
GGUSTLocal storm report, Jun 27, 3:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
318 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 10 E FRAZEE 46.73N 95.49W
06/27/2008 E0.88 INCH BECKER MN PUBLIC
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:54 PM CDT | Severe Thunderstorm Warning | FGF | Steele | 66 min |
| Jun 27, 3:52 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 23 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.